Winter Storm, Casper Mountain
- When
- February 2, 12:00 PM MST to February 3, 8:00 AM MST
- Where
- Casper Mountain forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A surface low developed along the Colorado/Utah border and moved through northern Colorado. This set-up favorable conditions for upslope snow on Casper Mountain in southeast Natrona County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A surface low developed along the Colorado/Utah border and moved through northern Colorado. This set-up favorable conditions for upslope snow on Casper Mountain in southeast Natrona County. Up to two feet of new snow fell over the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 2, 10:42 AM MST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RIVERTON WY 1042 AM MST THU FEB 2 2012 .UPDATE... WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR PORTIONS OF CENTRAL WYOMING INCLUDING THE TOWNS OF LANDER AND CASPER. LIGHT SNOW IS EXPECTED TO CONTINUE THROUGH FRIDAY MORNING...SNOW COULD BE HEAVY AT TIMES...ESPECIALLY ALONG THE EAST SLOPES OF THE WIND RIVER MOUNTAINS FROM SOUTH PASS TO SINKS CANYON AND IN THE LANDER AREA. SNOW WILL BECOME HEAVIER IN NATRONA COUNTY THIS EVENING. && .PREV DISCUSSION... /ISSUED 355 AM MST THU FEB 2 2012/ .SHORT TERM...TODAY THROUGH SATURDAY NIGHT THE MAIN PACIFIC TROUGH NOW OVER CENTRAL IDAHO IS IN THE PROCESS OF SPLITTING. SNOWFALL WAS OCCURRING ACROSS FAR WESTERN WYOMING EARLIER THIS EVENING BUT NOW THE SNOWFALL HAS SHIFTED TO SOUTHWEST WYOMING INCLUDING RKS AS THIS AREA BECOMES AFFECTED BY THE SOUTHERN STREAM ENERGY. BY 12Z EARLY THIS MORNING THE SOUTHERN STREAM ENERGY WILL BE MAINLY IN UTAH AND THEN A BAGGY CLOSED LOW WILL TRY TO FORM OVER THE 4 CORNERS AREA BY 18Z TODAY. IN THE MEAN TIME THE NORTHERN STREAM ENERGY IN MONTANA IS PRODUCING LIGHT RETURNS ON BILLINGS RADAR. THE NORTHERN STREAM ENERGY WILL DRIVE A COLD FRONT SOUTH ACROSS WYOMING TODAY WHICH WILL PRODUCE SOME SNOW EAST OF THE DIVIDE. BY THIS AFTERNOON UPSLOPE SNOWFALL WILL OCCUR BEHIND THE FRONT...PRIMARILY FROM LANDER TO CASPER AND THE SURROUNDING MOUNTAINS. THE STRONG Q VECTOR FORCING WILL REMAIN WELL TO OUR SOUTH OVER COLORADO ASSOCIATED WITH THE 4 CORNERS LOW WITH SWEETWATER COUNTY CATCHING SOME OF THESE DYNAMICS TODAY. THE SNOW FALL FARTHER NORTH OVER CENTRAL WYOMING WILL BE PRIMARILY DRIVEN BY THE LOW LEVEL UPSLOPE COMPONENT WHICH WILL BE ENOUGH TO PRODUCE NOT QUITE ADVISORY AMOUNTS GIVEN THE FAVORABLE H7 TEMPS FOR OPTIMAL DENDRITIC GROWTH. MUCH OF THIS SNOWFALL WILL CONTINUE INTO THIS EVENING. SNOW TOTALS BY FRIDAY MORNING WILL RANGE FROM UP TO A HALF OF A FOOT ALONG THE EAST SLOPE OF THE WIND RIVER MOUNTAINS AND CASPER MOUNTAIN ALONG WITH 4 INCHES IN LANDER...3 INCHES IN CASPER AND 2 INCHES IN RIVERTON. 3 TO 5 INCHES WILL LIKELY FALL IN THE BIG HORN MOUNTAINS AND AROUND AN INCH AND A HALF IN BUFFALO AND AN INCH AT RKS. BY FRIDAY MORNING THE SOUTHERN STREAM UPPER LOW WILL UNDERGO SOME LEE SIDE CYCLOGENESIS OVER EASTERN COLORADO AND WESTERN KANSAS. THIS WILL ROB SOME OF THE ENERGY OVER OUR AREA. HOWEVER THE ASSOCIATED UPPER TROUGH WILL MORPH INTO A CLOSED WEAK UPPER TROUGH OVERHEAD WHICH WILL CONTINUE THE THREAT OF LIGHT SNOW OVER THE CENTRAL...SOUTHERN AND EASTERN ZONES FRIDAY. THE NAM STILL IS ADVERTISING ISENTROPIC LIFT OVER JOHNSON AND NATRONA COUNTIES FRIDAY. THIS COMBINED WITH LINGERING UPSLOPE FLOW WILL ENHANCE SNOWFALL OVER THE EAST SLOPE OF THE WIND RIVER MOUNTAINS...LANDER TO CASPER...CASPER MOUNTAINS AND THE BIG HORN MTNS. ALTHOUGH POPS WILL BE HIGH IN THESE AREAS FRIDAY...AMOUNTS WILL BE LOW. IN THE MEAN TIME CLEARING WILL TAKE PLACE ELSEWHERE FROM NORTHWEST TO SOUTHEAST. THE ONLY LINGERING LIGHT SNOWFALL LEFT ON FRIDAY NIGHT WILL BE OVER THE EAST SLOPE OF THE WIND RIVER MOUNTAINS...GREEN MOUNTAINS AND THE CASPER AREA. OTHERWISE EXPECT CLEARING AND COLD CONDITIONS FRIDAY NIGHT AS A 1037MB SURFACE HIGH SETTLES OVER WYOMING. SHOULD SEE SEVERAL BELOW ZERO READINGS FRIDAY NIGHT IN THE PROTECTED SNOW COVERED VALLEYS AND BASINS. THE AIRMASS THAT WILL SETTLE INTO THE AREA BEHIND TODAYS COLD FRONT WILL NOT BE THAT COLD...HOWEVER WITH A VERY WEAK PRESSURE GRADIENT...ENOUGH RADIATIONAL COOLING WILL ENSUE FOR THESE RELATIVELY COLD TEMPS FRIDAY NIGHT AFTER SKIES CLEAR. SATURDAY WILL FEATURE SEASONABLY COLD AND DRY CONDITIONS. .LONG TERM...SUNDAY THROUGH THURSDAY MODELS STRUGGLING FROM RUN TO RUN ON HOW THE PATTERN WILL EVOLVE BEHIND OUR DEVELOPING STORM SYSTEM. IT APPEARS THE WESTERN PIECE OF THIS TROUGH MAY LINGER INTO EARLY NEXT WEEK IF NOT BEYOND BUT IT'S WEAK ENOUGH THAT THE PERIOD STILL LOOKS DRY. THE GFS HAS A LITTLE STRONGER INFLUENCE FROM THE NORTHERN STREAM THUS PUSHING A COLD FRONT INTO THE NORTH MONDAY INTO TUESDAY. THE ECMWF KEEPS THIS FRONT MAINLY TO THE NORTH AND IT'S IN THE VICINITY FOR ONLY A SHORT TIME. WE WILL HAVE TO WATCH THIS EVOLUTION AS THERE COULD BE A COLDER DAY ACROSS THE NORTHERN ZONES IF THIS FRONT CAN MAKE IT INTO THE AREA. OTHERWISE...IT STILL LOOKS DRY ALTHOUGH THE ECMWF WITH ITS STRONGER WRN CIRCULATION DOES HAVE A -26C CORE ALOFT ON MONDAY WHICH COULD BE ENOUGH TO PRODUCE SOME WEAK INSTABILITY AND MOISTURE ..POSSIBLY PRODUCING SOME HIGHER MOUNTAIN FLURRIES BUT NOT MUCH MORE THAN THAT. FOR NOW...WILL KEEP THE DRY FORECAST WITH TEMPERATURES AT OR ABOVE NORMAL. .AVIATION.../18Z ISSUANCE/ WEST OF THE CONTINENTAL DIVIDE...MAINLY VFR CONDITIONS WILL PREVAIL THROUGH 12Z FRIDAY...SOME SNOW SHOWERS OVER THE MOUNTAINS WILL DEVELOP...WHERE MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS WILL OCCUR. WINDS WILL SHIFT TO THE NORTHEAST AND INTENSIFY...A FEW GUSTS IN EXCESS OF 20KT ARE POSSIBLE AT KJAC AROUND 00Z FRI...THEN THE FLOW BECOMES TOO EASTERLY TO FAVOR STRONGER GUSTS. VARIABLE CONDITIONS WILL EXIST ACROSS SOUTHERN WYOMING AS BANDS OF SNOW MOVE ALONG THE I80 CORRIDOR...VSBY COULD DROP INTO THE LIFR CATEGORY AT TIMES THROUGH THE EVENING...WIND SPEEDS WILL BE INCREASING FROM THE NORTHEAST AND WILL REMAIN STRONG THROUGH MUCH OF THE NIGHT...FURTHER REDUCING VSBY IN BLOWING SNOW AT TIMES. EAST OF THE CONTINENTAL DIVIDE...CONDITIONS WILL GRADUALLY DETERIORATE ACROSS MUCH OF CENTRAL AND EASTERN WYOMING...MVFR CONDITIONS WILL PREVAIL WITH AREAS OF IFR CONDITIONS DEVELOPING AS LIGHT SNOW INCREASES FROM KLND TO KCPR. IFR CONDITIONS WILL PERSIST IN THESE LOCATIONS AFTER 00Z FRI THROUGH 12Z FRI. .FIRE WEATHER... LIGHT SNOW WILL FALL OVER MUCH OF THE AREA TODAY THROUGH THIS EVENING AS A COLD FRONT MOVES SOUTH OF THE AREA. THE MOST SIGNIFICANT SNOWFALL WILL OCCUR FROM LANDER TO CASPER AND THE SURROUNDING MOUNTAINS AS WELL AS OVER THE BIG HORN MOUNTAINS. SNOWFALL WILL GRADUALLY DECREASE IN INTENSITY AND AREAL COVERAGE LATER TONIGHT THROUGH FRIDAY WITH CLEARING TAKING PLACE FROM NORTHWEST TO SOUTHEAST FRIDAY. EXCEPT FOR SOME LINGERING LIGHT SNOW OR FLURRIES FROM THE WIND RIVER MOUNTAINS TO CASPER...EXPECT CLEAR AND COLD CONDITIONS FRIDAY NIGHT WITH SOME BELOW ZERO READINGS IN THE PROTECTED SNOW COVERED BASINS AND VALLEYS. SATURDAY WILL BE SEASONABLY COLD AND DRY. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY WYZ020-022. WINTER WEATHER ADVISORY UNTIL 5 AM MST FRIDAY WYZ015-018-019. && SHORT TERM...LIPSON LONG TERM...SKRBAC AVIATION...ALLEN FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1035 AM MST THU FEB 2 2012 WYZ001>020-022>030-031300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1035 AM MST THU FEB 2 2012 ...WINTER WEATHER ADVISORIES FOR MUCH OF CENTRAL WYOMING THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT 3 TO 6 INCHES OF SNOWFALL ARE EXPECTED TODAY AND TONIGHT FROM LANDER TO CASPER ALONG WITH UP TO 10 INCHES OF SNOWFALL IN THE SURROUNDING MOUNTAINS. MOST OF THE SNOWFALL WILL OCCUR THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOWFALL SHOULD TAPER OFF ACROSS CENTRAL WYOMING THROUGH THE DAY. MORNING SNOWFALL SHOULD BE MOST WIDESPREAD IN NATRONA COUNTY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360442.